Heat, Colbert
- When
- August 2, 11:00 AM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached 108 degrees.
Heat index values reached as high as 108 degrees in north central and northwest Alabama during the afternoon hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Heat index values reached as high as 108 degrees in north central and northwest Alabama during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 2, 8:34 AM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 934 AM CDT Fri Aug 2 2024 ...New NEAR TERM... .NEAR TERM... (Rest of Today) Issued at 934 AM CDT Fri Aug 2 2024 A surface convergence boundary is pushing through north Alabama and southern middle Tennessee this morning with some elevated convection firing just to our north. There is a very low (<5%) chance for strong or severe storms with this convection, but there isn't much dynamic or thermodynamic support yet. That will change heading into the afternoon as a cold front to our northwest pushes southward. At that point, our surface-based CAPE values will peak around 2000-2500 J/kg. Despite the characteristic long and skinny CAPE profiles in conjunction with higher PWATs of 1.7", the storms should be quick moving enough to inhibit any flood potential. Steeper low-level lapse rates will introduce a downburst or very low wet microburst threat with any stronger storms able to form. Our primary window of concern is 1 PM to 8 PM, when the storms should move south of the Huntsville CWA. The other important weather feature today will be the continued heat. There will be several hours between this first round and the afternoon round of convection for the atmosphere to warm on top of these dew points in the low 70s. Northwest Alabama will see heat index values peak from 105-109, so the heat advisory will remain in effect through 7 PM this evening. No significant changes were made to the forecast with this update. && .SHORT TERM... (Tonight through Monday) Issued at 235 AM CDT Fri Aug 2 2024 Convection will wane with the loss of heating later this evening, with cloud cover diminishing after Midnight. Patchy fog will be possible late tonight, especially in areas that receive rainfall earlier in the day. High pressure will build back into the Tennessee Valley this upcoming weekend into early next week, with stronger subsidence significantly limiting PoPs (10-20% Saturday and 5-10% Sunday/Monday). A slightly drier air mass will also filter into the area in wake of this system, which will help keep heat index values below Heat Advisory criteria, despite highs returning to the lower 90s on Saturday and the mid 90s on Sunday/Monday. Still, it will feel plenty hot and those with outdoor plans should still use common sense and take heat safety precautions. && .LONG TERM... (Monday night through Thursday) Issued at 235 AM CDT Fri Aug 2 2024 The mid/upper ridge will continue to amplify across the Mid South into the Tennessee Valley during the middle of next week. The strength and position of this ridge is currently progged to keep the tropical disturbance that may form near the Florida Straits this weekend well SE out of the area and force it into the Big Bend region of Florida and eventually GA/SC. Thus, ample sunshine and a dry forecast will continue across the region, with heat continuing to the be the main concern, especially by Wednesday and Thursday (when highs in the 95-100 range will be common). The higher temperatures (combined with at least low 70s dewpoints) could place heat index values in excess of 105 degrees over portions of the region. Additional Heat Advisories may be needed later next week. && .AVIATION... (12Z TAFS) Issued at 539 AM CDT Fri Aug 2 2024 VFR conditions will be the predominant flight category over the period. However, this afternoon medium (40-60%) chances for TSRA may prompt localized MVFR conditions and have introduced a TEMPO to account for this. During the 18-00z window, amendments and AWWs may be needed should a TSRA impact earlier terminal. Late tonight, patchy fog may develop (especially if rainfall occurs at either terminal). However, confidence was too low to warrant a mention in the TAF at this time. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 7 PM CDT this evening for ALZ001>008-016. TN...None. && NEAR TERM...30 SHORT TERM....AMP LONG TERM....AMP AVIATION...AMP
Special Weather Statement
National Weather Service Huntsville AL
1054 AM CDT Fri Aug 2 2024
ALZ009-TNZ096-097-021645-
Jackson AL-Franklin TN-Lincoln TN-
1054 AM CDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL JACKSON...
SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES THROUGH 1145 AM CDT...
At 1054 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tims Ford Lake to near Huntland. Movement
was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winchester, Decherd, Stevenson, Cowan, Huntland, Sewanee, Tims Ford
Lake, Anderson, Hytop, and Lexie Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3482 8589 3495 8627 3497 8629 3498 8631
3499 8631 3499 8640 3501 8646 3521 8623
3520 8587 3499 8586 3499 8575
TIME...MOT...LOC 1554Z 274DEG 27KT 3516 8620 3506 8633
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special Weather Statement
National Weather Service Huntsville AL
1128 AM CDT Fri Aug 2 2024
ALZ006>009-021715-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
1128 AM CDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MARSHALL...SOUTHWESTERN
JACKSON...SOUTHEASTERN MADISON AND NORTHEASTERN MORGAN COUNTIES
THROUGH 1215 PM CDT...
At 1128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gurley to near Redstone Arsenal. Movement
was east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Huntsville, Scottsboro, Guntersville, Redstone Arsenal,
Owens Cross Roads, Grant, Gurley, Woodville, Pleasant Groves, and
Langston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3435 8620 3454 8667 3481 8650 3470 8602
TIME...MOT...LOC 1628Z 280DEG 29KT 3473 8647 3459 8659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special Weather Statement
National Weather Service Huntsville AL
1159 AM CDT Fri Aug 2 2024
ALZ006>008-010-016-021745-
Marshall AL-Madison AL-Morgan AL-DeKalb AL-Cullman AL-
1159 AM CDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT MARSHALL...SOUTH CENTRAL
MADISON...SOUTHWESTERN DEKALB...NORTHEASTERN CULLMAN AND SOUTHEASTERN
MORGAN COUNTIES THROUGH 1245 PM CDT...
At 1159 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Owens Cross Roads to 7 miles southeast of
Falkville. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albertville, Cullman, Boaz, Guntersville, Arab, Hanceville, Good
Hope, Crossville, Falkville, and Geraldine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3431 8700 3457 8654 3430 8589 3420 8605
3418 8619 3410 8630 3426 8644 3425 8652
3412 8660 3408 8670 3405 8668 3406 8671
3403 8670 3397 8678
TIME...MOT...LOC 1659Z 288DEG 27KT 3456 8638 3429 8686
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Preliminary Local Storm Report
National Weather Service Huntsville AL
1200 PM CDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Dmg 1 N Paint Rock 34.68N 86.33W
08/02/2024 Jackson AL Emergency Mngr
Tree down HWY 65 just across RR crossing
near HWY 72.
&&
RSBThe national radar mosaic for the moment the first event began.
8 heat. Local standard time, as filed.
The heat index reached 108 degrees.
The heat index reached 108 degrees.
The heat index reached 108 degrees.
The heat index reached 108 degrees.
The heat index reached 108 degrees.
The heat index reached 108 degrees.
The heat index reached 108 degrees.
The heat index reached 108 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206580, 1206581, 1206582, 1206583, 1206585, 1206586, 1206587, 1206589.